Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS Charleston, SC

February 28, 1998McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Feb 28, 1998, 3:20 AM EST for McIntosh County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1998, 3:20 AM EST (08:20 UTC)
Expired
Feb 28, 1998, 4:25 AM EST
In force
65 min
Issued by
NWS Charleston, SC
Area
Whole counties

County McIntosh County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS1 KCHS 280819 RRA
SVRCHS
GAC191-GAZ904-905-280925-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
320 AM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 425
AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN GEORGIA

   ...MCINTOSH COUNTY

   ... FROM ST. CATHERINES SOUND TO SAPELO ISLAND
   ... FROM SAPELO ISLAND TO ALTAMAHA RIVER

CHARLESTON RADAR WAS INDICATING A POSSIBLE SEVERE THUNDERSTORM
MOVING INTO MCINTOSH COUNTY. THE STORM WAS MOVING NORTHEAST NEAR 40
MPH AND MAY PRODUCE GUSTY WINDS AND HAIL.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:15 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 28, 2:15 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 AM EST SAT FEB 28 1998

STG TSRA HV FIRED UP ACROSS SE GA LAST HR OR TWO. LIS ARE BLO
ZERO...CROSS TOTALS LOW TO MID 20S...AND ETA GRIDDED DATA SHOWING SUM
MOISTURE CNVRG THRU 12Z. NGM HAS IS COMPLETELY CLUELESS THIS AM ON PCPN
AND WAS ALSO CLUELESS FRI MORN WITH VERY LO POPS. WL THROW IT OUT
ENTIRELY. ETA/AVN A BETTER HANDLE THIS AM. ETA DOES MOST OF ITS DAMAGE
THRU 12Z...THEN BACKS OFF. AVN SEEMS TO DO OK WITH SYS THIS MORNING BUT
DROPS OFF POPS TOO QUICKLY BY TNGT. LO PRES TRYING TO DEVELOP OVER THE
SE THIS AM INVOF AGS. THIS LO WL INCH SLOLY N-NE THRU 48 HR AS UPR LO
MOVES SLOLY E. DRYING AND COOLING WL EVENTUALLY OCCUR ACROSS FA SUN
INTO MON. PREFER ETA SOLN WITH UVV MAX COMING THRU THIS AM AND A GOOD
CHC PCPN. SOME DRYING THIS AFT...THEN ANOTHER CHC FOR SOME PCPN TNGT
INTO SUN B4 SYS INCHES N AND E OF AREA. WL USE BLEND OF FWC/FAN TEMPS.

ON CWF...MAYBE A 30 KT H85 JET TDA...BUT NOT MUCH EXCITEMENT TO SPEAK
OF. WL GENLY GO WITH FCST OF 15 KT OR LESS THRU SUN AND COND BLO SCA
CRIT.

CHS APT     72/56/68  743
DOWNTOWN    68/59/69
INLAND CTYS 73/54/67
SAV APT     75/55/68  742

        S COAST /CHS-NBC/
.TODAY...SHOWERS AND THUNDERSTORMS LIKELY THIS MORNING...OTHERWISE
MOSTLY CLOUDY. HIGH IN THE UPPER 60S COAST AND LOWER 70S INLAND.
SOUTHWEST WIND 5 TO 10 MPH. CHANCE OF RAIN 70 PERCENT.
.TONIGHT...CLOUDY WITH A 40 PERCENT CHANCE OF RAIN. LOW 55 TO 60 (MID
50S INLAND CTYS). LIGHT WIND.
.SUNDAY...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF MORNING RAIN. HIGH
IN THE UPPER 60S.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:37 AM ESTSevere Thunderstorm WarningCHSJenkins48 min
Feb 28, 4:57 AM ESTSevere Thunderstorm WarningCHSScreven63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.